Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
Question: self harm using anti depressants
|rina - Sat Feb 10, 2007 4:35 pm|
What would happen if a person took 5 or 8 anti-depressants a day or may be every wednesday?
Anti-depressants that could be used to do this
anit-depressant not sure which one (50mg)
|Dr. K. Eisele - Sat Feb 10, 2007 5:55 pm|
Every day, or maybe every Wednesday? I'm not sure what you're getting at with this question.
A 75 mg venlafaxine with a 150 mg venlafaxine is 225 mg total, which is the recommended maximum dose of this medication. It isn't unusual for a physician to prescribe more than one type of antidepressant, depending on the patient's history.
The number of pills isn't so important as is the total number of milligrams they add up to. For example, if my patient needs to take 225 mg of venlafaxine every day and I've decided to give them samples of venlafaxine, I may only have the 37.5 mg strength available. In that case, my patient would have to take six of them to have the full dose, which is an appropriate dose of this particular medicine.
On the other hand, if your concern is about five or eight different brands of antidepressants being taken simultaneously, I would say that it is a problem and whoever it is doing this needs to see a doctor immediately.
If you are unable to get this person to go voluntarily to the emergency department, you can always call 911.
|rina - Sun Feb 11, 2007 5:18 pm|
I'm concerned because I think someone I know might take 8 tablets of velafaxine(75mg) daily. Or 8 tablets of velafaxine150mg daily,
What harm is done by taking 600mg of velafaxine a day
Or 1200mg of velafaxine a day
Seems like this person doesn't like cutting, but self harms by mini overdoses.
|Dr. K. Eisele - Sun Feb 11, 2007 7:24 pm|
I see... Well, 600 mg of venlafaxine daily is not unheard of, but very strange. A daily dose of 1200 mg of venlafaxine daily is probably not healthy. Venlafaxine is generally thought to be nonlethal in overdose ar larger doses than these, however. The greatest health risk with that kind of dose of venlafaxine is seizure, which can definitely have very serious consequences.
I'd say that your friend needs help. Unless this person has signed a release of information to allow her physician to talk to you, I'm afraid that making a call to that prescriber will not be helpful. You could always try, though.
Alternatively, you could tell people who are close to her, if you feel safe doing so and confident that you are correct.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.